Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Jackson, KY

July 5, 2018Elliott County, Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2018, 9:49 PM EDT for Elliott County, Morgan County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 9:49 PM EDT (01:49 UTC)
Expired
Jul 5, 2018, 10:18 PM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elliott County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 43 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WUUS53 KJKL 060149
SVRJKL
KYC063-175-060230-
/O.NEW.KJKL.SV.W.0065.180706T0149Z-180706T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
949 PM EDT THU JUL 5 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  East central Morgan County in southeastern Kentucky...
  South central Elliott County in east central Kentucky...

* Until 1030 PM EDT.

* At 948 PM EDT, a severe thunderstorm was located over Elkfork, or 7
  miles south of Sandy Hook, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lenox, Jeptha, Elamton, Mima, Moon, Dingus, Crockett, Elkfork,
  Steele, Relief and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3805 8305 3793 8299 3789 8310 3790 8313
      3788 8313 3787 8316 3799 8322
TIME...MOT...LOC 0148Z 338DEG 7KT 3799 8314 

HAIL...0.75IN
WIND...60MPH
 
$$

GEOGERIAN
2 follow-up statements
147 
WWUS53 KJKL 060204
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1004 PM EDT THU JUL 5 2018

KYC063-060212-
/O.CAN.KJKL.SV.W.0065.000000T0000Z-180706T0230Z/
Elliott KY-
1004 PM EDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELLIOTT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3798 8302 3793 8299 3789 8310 3790 8313
      3788 8313 3787 8316 3796 8321 3800 8306
      3800 8304 3801 8303
TIME...MOT...LOC 0202Z 338DEG 7KT 3796 8313 

$$

KYC175-060230-
/O.CON.KJKL.SV.W.0065.000000T0000Z-180706T0230Z/
Morgan KY-
1004 PM EDT THU JUL 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR EAST CENTRAL MORGAN COUNTY...

At 1002 PM EDT, a severe thunderstorm was located over Elkfork, or 8
miles northeast of West Liberty, moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lenox, Jeptha, Elamton, Mima, Moon, Dingus, Crockett, Elkfork and
Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3798 8302 3793 8299 3789 8310 3790 8313
      3788 8313 3787 8316 3796 8321 3800 8306
      3800 8304 3801 8303
TIME...MOT...LOC 0202Z 338DEG 7KT 3796 8313 

HAIL...0.75IN
WIND...60MPH
 
$$

GEOGERIAN
407 
WWUS53 KJKL 060218
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1018 PM EDT THU JUL 5 2018

KYC175-060228-
/O.CAN.KJKL.SV.W.0065.000000T0000Z-180706T0230Z/
Morgan KY-
1018 PM EDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3798 8302 3793 8299 3789 8310 3790 8313
      3788 8313 3787 8316 3796 8321 3800 8306
      3800 8304 3801 8303
TIME...MOT...LOC 0217Z 338DEG 7KT 3793 8312 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:51 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 5, 8:51 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
851 PM EDT Thu Jul 5 2018

.UPDATE...
Issued at 851 PM EDT THU JUL 5 2018

Broken line of storms are currently aligned from Breathitt County
down across Pulaski County. These storms have been pushing south
along an outflow boundary. There remains a few beefier embedded
cells containing some stronger wind gusts; however, as the
boundary layer continues to cool and stabilize in the low levels,
the threat of stronger wind gusts will be diminishing over the
next hour or so. Will freshen up the POP trends through the
overnight. Would expect a lull in activity given that multiple
outflow boundaries have moved through most of the area and the
surface cold front remains well to the north. Updates will be out
shortly.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM EDT THU JUL 5 2018

The afternoon surface analysis shows a cold front and surface high
pressure slowly pushing southward into the Upper Midwest, with
weaker surface high pressure placed in the Eastern US. The
convection has slowly started increasing this afternoon amid an
unstable and moist environment. The best POPs so far this
afternoon have generally been around Lake Cumberland and across
the Bluegrass. These will be primarily mesoscale dominated
processes through the afternoon and evening and therefore kept
POPs in the slight to chance range through the period.

The aforementioned cold front will slowly progress southward
toward the region late tonight into Friday. This along with slight
height falls will be the focus for convection for Friday and did
generally keep the better POPs along and south of I-64. This is
the area that stands to see the best potential for instability to
build ahead of the lifting associated with the boundary. This
boundary will slide southward and bring much drier airmass to
round out the period, with PWATs dropping below 1 inch through the
afternoon and evening hours Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 349 PM EDT THU JUL 5 2018

High pressure will build south for the weekend allowing for dry
and cooler conditions to be seen. The upper level ridge may break
down a bit by Sunday afternoon allowing for a few showers or
storms to develop in the Cumberland plateau into central Kentucky.
The 12z GFS is looking much more active next week, at least with
regards to afternoon convection. Thus, at least low end pops will
be introduced into each period from Sunday through Thursday. A
frontal boundary may drop in and stall over the region by mid
week, allowing for better chances of organized convection. While
temperatures will rebound back into the mid to upper 80s by
Sunday, they should generally remain around that level through
next week. This will keep the heat from becoming an issue again
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 851 PM EDT THU JUL 5 2018

A broken line of storms aligned from KJKL to KLOZ to KSME will
drop south over the next hour and gradually weaken. Most of these
cells to look move just around the TAF sites, so will be including
an hour or two period of VCTS. Some outflow, with wind gusts of
15 to 25 kts will move through these locations. Otherwise, expect
a lull in the activity through the rest of the night, with some
fog likely forming in areas that saw more significant rainfall
today. Have included general MVFR at KSYM, since this site is
already reporting haze. Some dips into IFR are possible; however,
some additional cloud cover overnight may thwart more dense fog.
A cold front will approach the area on Friday, with renewed
chances of showers and thunderstorms. Winds will remain light and
variable outside of thunderstorms through dawn, with a shift to
the north at around 5 kts at some point on Friday as the front
moves through the area.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...DJ
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 3:51 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
351 PM EDT Thu Jul 5 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
351 PM EDT Thu Jul 5 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible though this evening. Some of the
stronger storms could produce gusty winds and torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times Friday into early Friday
evening and again from Saturday through Wednesday during the
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/KAS

In the hours before

Local storm report, Jul 5, 7:54 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
754 PM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     FRENCHBURG              37.95N 83.62W
07/05/2018                   MENIFEE            KY   EMERGENCY MNGR

            MULTIPLE TREES DOWN AND ROOF DAMAGE.

&&

CGAL
Special weather statement, Jul 5, 7:57 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
757 PM EDT THU JUL 5 2018

KYZ108-112-060030-
Breathitt-Wolfe-
757 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT AND WOLFE
COUNTIES...

At 756 PM EDT, a strong thunderstorm was located over Campton, moving
southeast at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Campton, Simpson, Rosefork, Rogers, Lexie, Baptist, Pence,
Hollonville, Pine Ridge, Gilmore, Vancleve, Trent, Stillwater,
Vortex, Wilhurst, War Creek, Gosneyville, Mary, Landsaw and High
Falls.

LAT...LON 3772 8331 3755 8347 3761 8353 3764 8352
      3765 8358 3774 8367 3782 8356 3783 8354
TIME...MOT...LOC 2356Z 310DEG 20KT 3773 8353

CGAL
Special weather statement, Jul 5, 8:41 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
841 PM EDT THU JUL 5 2018

KYZ068-079-080-060115-
Rockcastle-Laurel-Pulaski-
841 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAUREL...EAST
CENTRAL PULASKI AND SOUTH CENTRAL ROCKCASTLE COUNTIES...

At 841 PM EDT, a strong thunderstorm was located over Billows, or 12
miles south of Mount Vernon, moving south at 15 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
London, Bernstadt, Mount Victory, Bloss, Luner, Wood Creek Lake,
Bunch, Billows, Hazel Patch and Pongo.

LAT...LON 3722 8443 3729 8422 3710 8409 3700 8441
TIME...MOT...LOC 0041Z 337DEG 11KT 3719 8430

CGAL
Local storm report, Jul 5, 9:16 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 PM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             LONDON                  37.13N 84.08W
07/05/2018  E1.00 INCH       LAUREL             KY   EMERGENCY MNGR

            LARGE HAIL FROM QUARTER SIZE TO DIME SIZE REPORTED.

&&

CGAL
Local storm report, Jul 5, 9:27 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
927 PM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     LONDON                  37.13N 84.08W
07/05/2018  M64 MPH          LAUREL             KY   ASOS

&&

CGAL
Special weather statement, Jul 5, 9:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
943 PM EDT THU JUL 5 2018

KYZ104-106-107-060215-
Elliott-Johnson-Morgan-
943 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN...
NORTHWESTERN JOHNSON AND SOUTH CENTRAL ELLIOTT COUNTIES...

At 943 PM EDT, a strong thunderstorm was located over Steele, or near
Sandy Hook, moving southeast at 15 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
West Liberty, Lenox, Moon, Florress, Lick Branch, Flatgap, Jeptha,
Williams, Barnrock, White Oak, Elna, Gillem Branch, Redbush, Relief,
Cottle, Elamton, Elkfork, Steele, Mima and Keaton.

LAT...LON 3804 8298 3800 8302 3798 8302 3796 8299
      3800 8296 3800 8294 3793 8287 3787 8307
      3789 8309 3790 8313 3786 8312 3783 8322
      3801 8327 3807 8301
TIME...MOT...LOC 0143Z 328DEG 13KT 3800 8314

CGAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:41 PM EDTSpecial Weather StatementJKLLaurel34 min
Jul 5, 9:16 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley44 min
Jul 5, 9:43 PM EDTSpecial Weather StatementJKLMorgan32 min
Jul 6, 1:46 PM EDTSpecial Weather StatementJKLOwsley44 min
Jul 6, 2:03 PM EDTSpecial Weather StatementJKLWolfe57 min
Jul 6, 2:08 PM EDTSpecial Weather StatementJKLKnott67 min
Jul 6, 2:21 PM EDTSpecial Weather StatementJKLBreathitt54 min
Jul 6, 2:29 PM EDTAreal Flood AdvisoryJKLKnott3 hr
Jul 6, 2:34 PM EDTSpecial Weather StatementJKLLee41 min
Jul 6, 2:52 PM EDTSpecial Weather StatementJKLJohnson, Martin38 min
Jul 6, 2:59 PM EDTSpecial Weather StatementJKLRowan46 min
Jul 6, 3:05 PM EDTSpecial Weather StatementJKLMartin40 min
Jul 6, 3:10 PM EDTSpecial Weather StatementJKLBreathitt35 min
Jul 6, 3:12 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry21 min
Jul 6, 3:27 PM EDTSpecial Weather StatementJKLWolfe33 min
Jul 6, 3:38 PM EDTSpecial Weather StatementJKLClay37 min
Jul 6, 3:42 PM EDTSpecial Weather StatementJKLPerry48 min
Jul 6, 3:46 PM EDTSpecial Weather StatementJKLLee29 min
Jul 6, 4:18 PM EDTAreal Flood AdvisoryJKLJackson, Laurel117 min
Jul 6, 4:23 PM EDTAreal Flood AdvisoryJKLLetcher, Pike2 hr
Jul 6, 4:27 PM EDTSpecial Weather StatementJKLJackson33 min
Jul 6, 5:25 PM EDTSpecial Weather StatementJKLPulaski35 min
Jul 6, 5:59 PM EDTSpecial Weather StatementJKLWayne46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.